Alert archive / Florida / Red Flag Warnings in 2008

Red Flag Warning 69, NWS Tallahassee, FL

May 20, 20085 counties in Florida

NWS Tallahassee, FL issued this red flag warning at May 20, 2008, 2:29 PM EDT for 5 counties in Florida. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2008, 2:29 PM EDT (18:29 UTC)
Expired
May 20, 2008, 6:00 PM EDT
In force
4 hr
Issued by
NWS Tallahassee, FL

Counties Gadsden County, FL, Jefferson County, FL, Lafayette County, FL, Leon County, FL, Madison County, FL

The radar

The Tallahassee radar (KTLH), 42 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2008-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2008-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KTAE 201829
RFWTAE

RED FLAG WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
229 PM EDT TUE MAY 20 2008

...A RED FLAG WARNING IS IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON 
ACROSS INLAND PORTIONS OF THE FLORIDA BIG BEND DUE TO RELATIVE
HUMIDITIES LESS THAN 35 PERCENT COMBINED WITH WIND SPEEDS OF 15
MPH OR GREATER AND HIGH DISPERSIONS...

.DRY AIR COUPLED WITH GUSTY WEST TO SOUTHWEST WINDS AND HIGH
DISPERSIONS WILL PROMOTE RED FLAG CONDITIONS FOR THE REMAINDER OF
THIS AFTERNOON ACROSS INLAND PORTIONS OF THE FLORIDA BIG BEND.

FLZ016>019-029-202200-
/O.NEW.KTAE.FW.W.0069.080520T1829Z-080520T2200Z/
GADSDEN-LEON-JEFFERSON-MADISON-LAFAYETTE-
229 PM EDT TUE MAY 20 2008

...RED FLAG WARNING IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THE COMBINATION OF
GUSTY WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
ENHANCE FIRE GROWTH POTENTIAL.

$$

JAMSKI

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this red flag warning went out at May 20, 9:47 AM EDT, 4 hours 42 minutes earlier.

Area forecast discussion, May 20, 9:47 AM EDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
947 AM EDT TUE MAY 20 2008

.DISCUSSI0N...
THE 13 UTC REGIONAL SURFACE ANALYSIS SHOWED A CONVERGENCE ZONE
(FORMERLY A STATIONARY FRONT) FROM CENTRAL FL INTO THE SOUTHEAST
GULF...AND A COMPLEX FRONTAL SYSTEM FROM THE OK-TX BORDER TO THE
W VA - VA BORDER. UPPER AIR DATA AND VAPOR IMAGERY SHOWED DRY
WESTERLY FLOW ALOFT. THE MODIFIED 12 UTC KTAE SOUNDING (SURFACE
T/TD OF 89/58) YIELDS A MLCAPE NEAR 500 J/KG...BUT CIN OF 150 J/KG
THANKS TO A WARM LAYER AT 750 MB. WITH NO STRONG SYNOPTIC SCALE
LIFT THE ATMOSPHERE WILL LIKELY REMAIN TOO DRY AND STABLE TO
SUPPORT DEEP MOIST CONVECTION TODAY. THE EARLY MORNING FORECAST
PACKAGE APPEARS TO BE ON TRACK.

&&

.AVIATION...
THE BR AND DENSE FOG THAT HAS AFFECTED MOST OF THE AREA EARLY
THIS MORNING HAS FOR THE MOST PART LIFTED AND VFR VSBYS WILL
PREVAIL FOR THE REST OF THE PERIOD. FROM THE EARLY AFTERNOON
ON...ALL TERMINALS SHOULD ALSO HAVE VFR SKY CONDITIONS...WITH
WINDS INCREASING THROUGH THE DAY AS A BACKDOOR COLD FRONT
APPROACHES FROM THE NORTH. GUSTS MAY REACH UP TO 20 TO 25 MPH IN
THE AFTERNOON...THEN BEGIN TO TAPER OFF THIS EVENING.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

AVIATION...RUBIO
REST OF DISCUSSION...FOURNIER
Hazardous weather outlook, May 20, 4:47 AM EDT, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
447 AM EDT TUE MAY 20 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-211000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
447 AM EDT TUE MAY 20 2008 /347 AM CDT TUE MAY 20 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND
AND PANHANDLE...AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THERE IS
A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY AS
SOUTHWEST WINDS INCREASE TO 15 TO 20 MPH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
A WEAK COLD FRONT WILL APPROACH FROM THE NORTH ON WEDNESDAY...AND
IT IS EXPECTED TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS THE AREA BY AFTERNOON. ALTHOUGH MOISTURE WILL BE LIMITED...
THE ATMOSPHERE WILL BE QUITE UNSTABLE...WHICH MAY ALLOW SOME OF
THE STORMS THAT DEVELOP TO BECOME STRONG. THIS FRONT WILL STALL IN
OUR VICINITY ON WEDNESDAY NIGHT BEFORE MOVING BACK NORTH AS A WARM
FRONT ON THURSDAY. A NEW LOW PRESSURE SYSTEM IS EXPECTED TO
DEVELOP IN THE GULF OF MEXICO BEHIND THIS WARM FRONT...GIVING US
VERY GOOD CHANCES FOR RAIN DURING THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

17-GOULD

Nearby

Red Flag Warnings in Florida, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.